Georgia, 2009Hail and Damaging Winds in Georgia, August 21, 2009
August 21, 2009 · NWS CHS · 5 events in 3 counties and zones
A trough of low pressure in combination with an upper level disturbance in a highly unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure in combination with an upper level disturbance in a highly unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 21, 2:58 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 21, 2:58 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT FRI AUG 21 2009
.SYNOPSIS...
ATLC HIGH PRES WILL WEAKEN OVERNIGHT. A COLD FRONT GRADUALLY
PUSHES SOUTH AND EAST OF THE REGION LATE THIS WEEKEND. HIGH
PRESSURE WILL BUILD INTO THE AREA THROUGH MUCH OF NEXT WEEK.
ANOTHER COLD FRONT WILL APPROACH THE REGION LATE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A FEW ISOLATED SHOWERS/THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF
SOUTHEASTERN SOUTH CAROLINA BUT MAIN CONCENTRATION FOR ACTIVITY
WILL REMAIN IN SOUTHEASTERN GEORGIA. THE SEA BREEZE REMAINS PINNED
TO THE COAST AND WILL HAVE A DIFFICULT TIME PUSHING INLAND WITH
THE SOUTHWESTERLY SYNOPTIC FLOW. SUB-SEVERE PULSE TYPE CONVECTION
IS STILL EXPECTED BUT CAN NOT RULE OUT AN ISOLATED SEVERE
THUNDERSTORM. THE AREA WILL REMAIN BETWEEN THE ATLANTIC HIGH
PRESSURE AND THE TROUGH TO THE NORTHWEST. THE RIDGE WILL WEAKEN
OVERNIGHT ALLOWING THE TROUGH TO PUSH CLOSER TO THE COAST.
ACTIVITY WILL DIMINISH OVER THE FORECAST AREA AS THE DIURNAL
HEATING SHUTS OFF LATER THIS EVENING. HOWEVER...A FEW SHOWERS
COULD REMAIN MAINLY INLAND IN SOUTHEAST GEORGIA UNTIL AFTER
MIDNIGHT. THE SHOWERS WILL THEN TRANSITION OFF THE COASTAL WATERS
THUS HAVE TRENDED DOWN TO SLIGHT CHANCE OVER THE LAND AREAS
THROUGH THE NIGHT.
CLOUD COVERAGE WILL BE INCREASED TO THE PAST COUPLE OF NIGHTS
AND WINDS WILL STAY UP AROUND 5MPH WHICH WILL HELP KEEP
TEMPERATURES IN THE LOW TO MID 70S INLAND WITH UPPER 70S ALONG THE
IMMEDIATE COAST.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE TROUGH WILL PUSH CLOSER TO THE FORECAST AREA THUS GIVING GOOD
DIFFLUENCE OVER THE AREA. COVERAGE WILL BE WIDESPREAD ACROSS THE
FORECAST AREA AHEAD OF THE BOUNDARY...BUT THE HIGHEST PROBABILITY
LOOKS TO REMAIN IN THE CENTRAL PORTION ALONG INTERSTATE 95. EXPECT
GREATER INSTABILITY ON THE RIGHT SIDE OF THE TROUGH THUS THE
SEVERE POTENTIAL COULD BE SOMEWHAT GREATER THAN TODAY. CONTINUE TO
CHANCE POPS FOR THE EXTREME INLAND PORTION SOUTHEAST GEORGIA AND
ALONG THE COASTAL AREAS.
PARTLY TO MOSTLY CLOUDY SKIES WILL ALLOW HIGHS TO REACH INTO THE
LOWER 90S INLAND WITH MID TO UPPER 80S ALONG THE IMMEDIATE COAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A SLOW MOVING AND ILL-DEFINED COLD FRONT WILL SLOWLY PUSH S/E OF THE
REGION SATURDAY NIGHT AND SUNDAY. DRIER AIR SHOULD SUPPORT BELOW
AVERAGE POPS SUNDAY. IF SUFFICIENT DRY AIR SPREADS INTO THE
REGION...SUNDAY MAY BE RAIN-FREE. HOWEVER...GIVEN SEA BREEZE
CONVERGENCE AND UNCERTAINTY REGARDING LINGERING MOISTURE MAINTAINED
ONGOING SLIGHT CHANCE POPS MAINLY S/E SUNDAY. EXPECT A SIMILAR
REGIME MONDAY.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHOWER/THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE
THROUGH THE AFTERNOON. ACTIVITY IS EXPECTED TO IMPACT IN/NEAR BOTH
TERMINALS...ESPECIALLY AT KSAV THROUGH THIS EVENING WHEN CONVECTION
SUBSIDES AS THE DIURNAL HEATING SHUTS OFF. AT THIS TIME ONLY HAVE
MENTION OF A TEMPO FOR LIGHT SHOWERS AT THE KSAV TERMINAL WITH
RADAR SHOWING DEVELOPMENT IN THE VICINITY. WILL CONTINUE TO
MONITOR THE RADAR TRENDS AND WILL AMEND IF/WHEN NECESSARY.
THE SEA BREEZE IS HAVING TROUBLE MAKING IT INLAND AS IT/S STILL
PINNED TO THE COAST. WINDS SHOULD START BACKING WITH IT/S
DEVELOPMENT LATER THIS AFTERNOON. THIS COULD ALSO HELP TO FIRE
CONVECTION ALONG THE BOUNDARY AND PUSH INLAND.
SATURDAY AFTERNOON EXPECT MORE COVERAGE OF SHOWERS/THUNDERSTORMS
AS THE TROUGH WEST OF THE AREA PUSHES CLOSER TO THE FORECAST AREA.
HAVE ONLY MENTION OF CB AT THIS TIME UNTIL TIMING AND LOCATION
BECOME MORE CERTAIN.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE EARLY SAT
MORNING THROUGH SUN MORNING WITH LOW CLOUDS AND MIST AS WELL AS
CONVECTION AHEAD OF THE FRONTAL BOUNDARY. IMPROVING CONDITIONS SUN
THROUGH TUE.
&&
.MARINE...
SEAS WILL BEGIN TO RAISE TO 5 FEET BY EARLY MORNING IN THE NEAR
SHORE WATERS DUE TO THE SWELL ASSOCIATED BY HURRICANE BILL LOCATED
EAST OF THE COASTAL WATERS. PERIOD OF SWELL CONTINUES TO RISE
SLOWLY RANGING FROM 15 TO 20 SECONDS. THUS SMALL CRAFT ADVISORY
FOR HAZARDOUS SEAS WILL CONTINUE FOR THE OUTER GEORGIA THROUGH
EARLY SUNDAY AFTERNOON...WHILE A SMALL CRAFT WILL BEGIN FOR THE
NEARSHORE WATERS AT 12Z SATURDAY MORNING AND GOING THROUGH LATE
SATURDAY NIGHT.
PARTICULARLY HAZARDOUS CONDITIONS/LOCALLY HIGHER AND STEEPER WAVES
WILL FOCUS NEAR THE ENTRANCE OF INLETS AND RIVERS...ESPECIALLY
DURING THE EBB TIDE. THEN...UNDER HIGH PRESSURE WINDS/SEAS WILL
REMAIN BELOW SCA THRESHOLDS THROUGH MID WEEK.
RIP CURRENTS...LONG PERIOD SWELL EMANATING FROM FROM HURRICANE BILL
WILL CREATE VERY HAZARDOUS CONDITIONS IN THE SURF ZONE SATURDAY.
PARAMETERS EASILY YIELD A HIGH RISK FOR RIP CURRENTS SATURDAY...AND
AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE SUNDAY EVEN AS SWELL
SIZE DECREASES.
&&
.TIDES/COASTAL FLOODING...
THE EVENING HIGH TIDE WILL LIKELY REMAIN BELOW SHALLOW COASTAL
FLOODING THRESHOLDS THIS EVENING. MEANWHILE...ISSUED A HIGH SURF
ADVISORY TO ACCOUNT FOR THE SWELL PRODUCED BY BILL. WAVE HEIGHTS IN
THE SURF ZONE REMAIN IN QUESTION...BUT WILL EASILY ATTAIN AT LEAST 5
FT WITH LOCALLY HIGHER SETS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY FROM 8 AM SATURDAY TO 6 AM EDT SUNDAY FOR
GAZ117-119-139-141.
SC...HIGH SURF ADVISORY FROM 8 AM SATURDAY TO 6 AM EDT SUNDAY FOR
SCZ048>051.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 AM SATURDAY TO
NOON EDT SUNDAY FOR AMZ350-352-354.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM MIDNIGHT TONIGHT
TO 4 PM EDT SUNDAY FOR AMZ374.
&&Hazardous weather outlook, Aug 21, 3:27 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT FRI AUG 21 2009
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-220900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
427 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ117-119-139-141-SCZ048>051-220900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
427 PM EDT FRI AUG 21 2009
...MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 6 AM EDT
SUNDAY...
...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM SATURDAY
MORNING THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK FOR RIP CURRENTS.
HIGH SURF ADVISORY.
RIP CURRENTS...SIGNIFICANT LONG PERIOD SWELLS FROM DISTANT
HURRICANE BILL WILL IMPACT THE SOUTHEAST COAST THROUGH SUNDAY.
THESE WILL CREATE FAVORABLE CONDITIONS FOR DANGEROUS RIP CURRENTS
ALONG THE BEACHES OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-220900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
427 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ROUGH SEAS...LARGE AND POWERFUL LONG PERIOD SWELLS ASSOCIATED WITH
DISTANT HURRICANE BILL WILL IMPACT THE COASTAL WATERS THIS
WEEKEND. UNPREDICTABLE CURRENTS AND CHOPPY CONDITIONS WILL MAKE
FOR DIFFICULT BOATING THROUGH RIVER ENTRANCES AND INLETS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 21, 2:00 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM RIP CURRENTS FOLLY BEACH 32.66N 79.92W
08/21/2009 CHARLESTON SC COUNTY OFFICIAL
2 RIP CURRENTS SPOTTED AT THE FOLLY BEACH COUNTY PARK
THIS MORNING. TIME ESTIMATED.
1100 AM HIGH SURF FOLLY BEACH 32.66N 79.92W
08/21/2009 CHARLESTON SC PUBLIC
3 TO 5 FOOT SWELL REACHING THE BEACH FROM THE WASHOUT TO
THE PIER.
0245 PM RIP CURRENTS TYBEE ISLAND 32.00N 80.85W
08/21/2009 CHATHAM GA COUNTY OFFICIAL
1 RIP CURRENT SPOTTED BY LIFEGUARDS.
&&
VBSpecial weather statement, Aug 21, 2:18 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT FRI AUG 21 2009
SCZ048-212015-
BEAUFORT-
318 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BEAUFORT COUNTY THROUGH
415 PM EDT...
AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR HILTON HEAD
AIRPORT...OR ABOUT OVER HILTON HEAD ISLAND...MOVING EAST AT 10 MPH.
AREAS IN AND AROUND BLUFFTON...LAWTON...HILTON HEAD ISLAND...FOREST
BEACH...HILTON HEAD AIRPORT...FOLLY FIELD...WILL BE IMPACTED THROUGH
415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
&&
Special weather statement, Aug 21, 4:10 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT FRI AUG 21 2009
GAZ114-115-212200-
EVANS-TATTNALL-
510 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL TATTNALL AND SOUTH
CENTRAL EVANS COUNTIES THROUGH 600 PM EDT...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR MENDES...OR ABOUT
11 MILES SOUTH OF CLAXTON. THIS STORM WAS NEARLY STATIONARY.
AREAS IN AND AROUND MENDES...LYNN...MIDWAY...WILL BE IMPACTED
THROUGH 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
&&
Hail, Tattnall
- When
- August 21, 4:28 PM EST to 4:29 PM EST
- Where
- Tattnall County, 2.24 mi SW of Midway
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.010, -81.930
A trained weather spotter reported penny size hail approximately 5 miles north of Glennville, Georgia.
Thunderstorm Wind, Chatham
- When
- August 21, 4:30 PM EST to 4:31 PM EST
- Where
- Chatham County, 0.4 mi SE of Savannah State Colle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.015, -81.066
Law Enforcement reported a power line down at the intersection of Laroache Avenue and Jasmine Avenue, in the Savannah, Georgia metropolitan area.
Thunderstorm Wind, Chatham
- When
- August 21, 4:35 PM EST to 4:36 PM EST
- Where
- Chatham County, 1.56 mi WNW of Vernonburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 31.980, -81.144
Law Enforcement reported a power line down at the intersection of Abercorne Street and Deerfield Road in the Savannah, Georgia metropolitan area.
Thunderstorm Wind, Chatham
- When
- August 21, 4:35 PM EST to 4:36 PM EST
- Where
- Chatham County, 0.4 mi NNW of Paradise Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 31.975, -81.084
Law Enforcement reported a tree down in the 9000 block of Ferguson Avenue, in the Savannah, Georgia metropolitan area.
Thunderstorm Wind, Effingham
- When
- August 21, 5:20 PM EST to 5:21 PM EST
- Where
- Effingham County, 2.74 mi WSW of Exley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.218, -81.264
A trained weather spotter reported a couple of trees down across power lines along Kolic Helmey Road, 8 miles east-northeast of Eden, Georgia.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191880, 191881, 191882, 191883, 191884.